Alert archive / Idaho / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 3, NWS Missoula, MT

June 25, 2010Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 25, 2010, 1:32 PM PDT for Idaho County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2010, 1:32 PM PDT (20:32 UTC)
Expired
Jun 25, 2010, 1:55 PM PDT
In force
23 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Idaho County, ID

The radar

The Missoula radar (KMSX), 169 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS55 KMSO 252032
SVRMSO
IDC049-252115-
/O.NEW.KMSO.SV.W.0003.100625T2032Z-100625T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
132 PM PDT FRI JUN 25 2010

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IDAHO COUNTY IN CENTRAL IDAHO...

* UNTIL 215 PM PDT.

* AT 125 PM PDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED NEAR KOOSKIA...OR ABOUT 7 MILES SOUTHEAST OF KAMIAH...
  AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...CLEARWATER...EAST KAMIAH...KOOSKIA...
  LOWELL...STITES AND SYRINGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4622 11555 4594 11566 4608 11606 4624 11600
TIME...MOT...LOC 2032Z 280DEG 19KT 4614 11592

$$
1 follow-up statement
297 
WWUS55 KMSO 252055
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
255 PM MDT FRI JUN 25 2010

IDC049-252104-
/O.CAN.KMSO.SV.W.0003.000000T0000Z-100625T2115Z/
IDAHO ID-
155 PM PDT FRI JUN 25 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IDAHO COUNTY IS
CANCELLED...

LAT...LON 4622 11555 4594 11566 4608 11606 4624 11600
TIME...MOT...LOC 2054Z 277DEG 21KT 4614 11574

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:23 PM PDT, 9 minutes earlier.

Area forecast discussion, Jun 25, 1:23 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT FRI JUN 25 2010

.DISCUSSION...A WEATHER DISTURBANCE WILL INTERACT WITH A VERY
MOIST AND UNSTABLE ATMOSPHERE AND SUPPORT LOCALLY HEAVY RAIN
SHOWERS FROM THE SOUTHERN CLEARWATER MOUNTAINS EASTWARD ACROSS
LEMHI COUNTY...AND FROM GEORGETOWN LAKE EASTWARD ACROSS ANACONDA
AND BUTTE INTO THIS EVENING. THE MAIN POTENTIAL CONCERNS SHOULD BE
SMALL STREAM FLOODING...PONDING...AND POSSIBLE DEBRIS FLOWS IN
LEMHI COUNTY. IN THE GEORGETOWN LAKE THROUGH ANACONDA AREA...THE
PRIMARY CONCERN IS THE STREAMS...MANY OF WHICH ARE ALREADY NEAR
BANKFULL. IN THE BUTTE AREA...THE MAIN POTENTIAL CONCERN IS RAPID
RUNOFF AND PONDING OF WATER IF HEAVY RAIN IMPACTS THE CITY. NOT
ALL AREAS WILL BE HIT. HOWEVER...THERE IS A SIGNIFICANT POTENTIAL
FOR LOCALLY HEAVY SHOWERS IN THE GENERAL AREA DESCRIBED ABOVE. THE
SHOWERS SHOULD DECREASE AND SHIFT MAINLY EAST OF THE DIVIDE LATE
IN THE EVENING.

FURTHER TO THE NORTH ACROSS THE REMAINDER OF WESTERN MONTANA AND
NORTH CENTRAL IDAHO...THE ATMOSPHERE HAS BECOME QUITE UNSTABLE
FRIDAY AFTERNOON. HOWEVER...THE AFTERNOON STORM COVERAGE SHOULD
BE MORE SCATTERED AND PRECIPITATION AMOUNTS LESS.

HIGH PRESSURE WILL BUILD RAPIDLY OVER THE REGION SATURDAY AND
SUNDAY WITH WARMING TEMPERATURES AND A DRY PERIOD. THE MAIN
IMPACT DURING THIS PERIOD WILL BE ASSOCIATED WITH SOME MODERATE
WEST WINDS SATURDAY AFTERNOON AND IMPACT TO LAKE RECREATION...
ESPECIALLY FLATHEAD LAKE.

HIGH PRESSURE SHOULD FURTHER AMPLIFY OVER THE NORTHERN ROCKIES AND
SUPPORT THE WARMEST TEMPERATURES OF THE YEAR SO FAR BY MONDAY. AS
THIS UPPER FLOW AMPLIFIES...IT WILL ALSO PUT NORTH CENTRAL IDAHO
AND WESTERN MONTANA UNDER AN INCREASINGLY MOIST AND UNSTABLE
ATMOSPHERE AGAIN...ESPECIALLY TUESDAY INTO WEDNESDAY.

WEDNESDAY...SOUTHWEST FLOW CONTINUES OVER THE REGION AS A LONGWAVE
TROUGH BEGINS TO PUSH INTO THE NORTHERN ROCKIES. A COMBINATION OF
GOOD DYNAMICS AND INCREASING MOISTURE SHOULD LEAD TO SHOWER AND
THUNDERSTORM DEVELOPMENT AHEAD OF THIS INITIAL PUSH. THIS FEATURE
BEARS WATCHING SINCE SOME STORMS COULD BECOME STRONG...HOWEVER
TIMING DIFFERENCES COULD AFFECT THIS POTENTIAL SO JUST A MENTION
DISCUSSION-WISE AT THIS TIME.

THURSDAY THROUGH JULY 4TH WEEKEND...DAYTIME TEMPERATURES BEHIND
WEDNESDAYS PRECIPITATION PUSH ARE EXPECTED TO COOL TO ROUGHLY 10
DEGREES BELOW SEASON NORMALS AS THE NORTHERN ROCKIES SITS UNDER A
PERSISTENT TROUGH. PULSES OF ENERGY AND MOISTURE SHOULD STREAM
THROUGH THE REGION WITH BRIEF PERIODS OF DRYING...HOWEVER EXACT
TIMING CANNOT BE NAILED DOWN DUE TO MODEL INCONSISTENCIES.

&&

.AVIATION...A PACIFIC WEATHER DISTURBANCE WILL INTERACT WITH THE
ALREADY UNSTABLE ATMOSPHERE OVER NORTH CENTRAL IDAHO AND WESTERN
MONTANA TO PRODUCE SHOWERS AND THUNDERSTORMS IN THE EVENING. THE
MAIN IMPACT SHOULD BE FROM THE CENTRAL AND SOUTHERN CLEARWATER
MOUNTAINS EASTWARD ACROSS THE SAPPHIRES...PINTLARS...AND BUTTE
AREA. A FEW OF THE STORMS WILL PRODUCE HEAVY RAIN AND OBSCURE
MOUNTAINS. A DRYER WESTERLY FLOW SHOULD DEVELOP LATE TONIGHT INTO
SATURDAY WITH SKIES GRADUALLY CLEARING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....BAUCK
AVIATION...BAUCK

In the hours before

Special weather statement, Jun 25, 1:27 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
227 PM MDT FRI JUN 25 2010

IDZ007-252115-
OROFINO/GRANGEVILLE REGION-
127 PM PDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 215 PM
PDT...

AT 121 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KOOSKIA...OR 6 MILES SOUTH OF KAMIAH...
MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEARWATER AND
SYRINGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4625 11603 4617 11566 4605 11569 4601 11577
      4598 11587 4608 11612
TIME...MOT...LOC 2027Z 290DEG 23KT 4613 11593

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:39 AM PDTFlash Flood WatchMSOLemhi11 hr
Jun 25, 1:27 PM PDTSpecial Weather StatementMSOLewis48 min
Jun 25, 2:18 PM PDTSpecial Weather StatementMSOLewis42 min
Jun 25, 2:38 PM PDTAreal Flood AdvisoryMSOIdaho84 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.